Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 18, NWS Pendleton, OR

April 29, 2016Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Apr 29, 2016, 1:40 PM PDT for Kittitas County, Yakima County, Washington. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2016, 1:40 PM PDT (20:40 UTC)
Expired
Apr 29, 2016, 9:00 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS76 KPDT 292040
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
140 PM PDT FRI APR 29 2016

...VERY WINDY IN THE KITTITAS VALLEY THROUGH THIS EVENING...

.WINDS WILL INCREASE IN THE KITTITAS VALLEY THIS AFTERNOON AND
EVENING AS PRESSURE GRADIENTS TIGHTEN.

WAZ026-300400-
/O.NEW.KPDT.WI.Y.0018.160429T2040Z-160430T0400Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
140 PM PDT FRI APR 29 2016

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WINDS WILL INCREASE DURING THE AFTERNOON AND EARLY
  EVENING HOURS THEN DECREASE OVERNIGHT. THE STRONGEST WINDS WILL
  OCCUR BETWEEN 5 PM AND 8 PM.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULTY TRAVELING
  THROUGH MOST OF THE KITTITAS VALLEY. THIS INCLUDES INTERSTATE
  82 AND INTERSTATE 90. WATCH FOR OTHER MOTORISTS WHO MAY SUDDENLY
  BE CAUGHT BY SURPRISE BY STRONG WINDS AND SWERVE INTO THE OTHER
  LANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
996 
WWUS76 KPDT 300359
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
859 PM PDT FRI APR 29 2016

...WINDS DECREASING IN THE KITTITAS VALLEY THIS EVENING...

.PRESSURE GRADIENTS ARE DECREASING AND WINDS ARE DECREASING IN
THE KITTITAS VALLEY TONIGHT.

WAZ026-300500-
/O.EXP.KPDT.WI.Y.0018.000000T0000Z-160430T0400Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
859 PM PDT FRI APR 29 2016

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

PRESSURE GRADIENTS ARE WEAKENING IN THE KITTITAS VALLEY THIS
EVENING. IN THE LAST HOUR OR TWO WINDS HAVE GENERALLY DROPPED TO
20 TO 30 MPH EXCEPT IN ONE OR TWO ISOLATED LOCATIONS AND ARE
EXPECTED TO CONTINUE DECREASING THE REST OF THE NIGHT. THEREFORE
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM PDT AS
SCHEDULED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:35 AM PDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 29, 10:35 AM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1035 AM PDT FRI APR 29 2016

.SHORT TERM...TODAY...TWO WEAK MID/UPPER LEVEL SYSTEMS WILL
AFFECT THE FORECAST AREA TODAY. A LOW IN THE IDAHO PANHANDLE AND
WESTERN MONTANA WILL SEND WRAP AROUND MOISTURE INTO SOUTHEAST
WASHINGTON AND NORTHEAST OREGON PRODUCING SHOWERS IN THE BLUE
MOUNTAINS AND THE WALLOWA MOUNTAINS. WALLOWA COUNTY WILL HAVE
MARGINAL INSTABILITY THIS AFTERNOON FOR A SLIGHT CHANCE OF
THUNDERSTORMS. THIS INSTABILITY RAPIDLY DIMINISHES BY 6 PM. THE
OTHER SYSTEM IS A SHORT WAVE MOVING SOUTHEAST INTO A SPLIT FLOW
ALOFT OVER CENTRAL OREGON TODAY. WEAK DYNAMIC LIFT ASSOCIATED WITH
THE SHORT WAVE WILL TRIGGER SHOWERS IN CENTRAL, NORTH CENTRAL AND
EAST CENTRAL OREGON THIS AFTERNOON WITH NUMEROUS SHOWERS DEVELOPING
OVER THE COLUMBIA DESCHUTES PLATEAU INCLUDING THE OCHOCO-JOHN DAY
HIGHLANDS. POLAN

.AVIATION...18Z TAFS. SCATTERED SHOWERS EXPECTED TODAY INTO THE
EVENING ASSOCIATED WITH AN UPPER LEVEL TROUGH MOVING THROUGH THE
REGION. CEILINGS 040-080. WESTERLY WINDS 10-25KT.

&&

.PREVIOUS DISCUSSION... /ISSUED 443 AM PDT FRI APR 29 2016/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...AN UPPER LOW OVER THE
IDAHO/MONTANA BORDER AREA EARLY THIS MORNING HAS BEEN PUSHING
MOISTURE AND SHOWERS INTO PORTIONS OF SOUTHEAST WASHINGTON AND
NORTHEAST OREGON. ONE BAND OF SHOWERS HAS BEEN PERSISTING FROM NEAR
CONNELL SOUTHEAST TO WALLA WALLA AND INTO NORTHERN UNION COUNTY.
EXPECT THIS BAND TO WEAKEN AND REDEVELOP TO THE EAST OVER EXTREME
SOUTHEAST WASHINGTON AND WALLOWA COUNTY. THUS WILL RUN HIGHER POPS,
50-60 PERCENT, OVER THESE AREAS INTO MID TO LATE MORNING. ANOTHER
DISTURBANCE WILL SWING SOUTHEAST ACROSS WESTERN WASHINGTON AND
WESTERN OREGON TODAY INTO THIS EVENING. THIS SYSTEM WILL KEEP
VARYING CHANCES OF SHOWERS GOING THROUGH THE AFTERNOON INTO THE
EVENING. BEST CHANCES WILL BE ALONG THE CASCADES AND OVER THE
EASTERN MOUNTAINS. CHANCES FOR THUNDERSTORMS STILL LOOK TO BE
LIMITED TODAY AND WILL CONTINUE TO INDICATE A SLIGHT CHANCE FOR
PORTIONS OF WALLOWA COUNTY AND THE OCHOCO-JOHN DAY HIGHLANDS LATE
THIS AFTERNOON. WINDS WILL BE BREEZY TO WINDY TODAY WITH THE
STRONGEST WINDS EXPECTED IN THE KITTITAS VALLEY. WINDS ALONG THE
NORTH SIDE OF THIS VALLEY MAY PUSH THE 30 MPH SUSTAINED RANGE. WILL
HOLD OFF ON ISSUING AN ADVISORY FOR THIS AREA DUE TO THE MARGINAL
NATURE OF THIS EVENT. AN UPPER LEVEL RIDGE WILL BUILD INTO THE
REGION LATE TONIGHT AND ON SATURDAY. THUS WILL SEE INCREASINGLY DRY
CONDITIONS WITH WARMING TEMPS SATURDAY. A FEW SHOWERS ARE EXPECTED
TO LINGER OVER OUR NORTHEASTERN MOST ZONES THROUGH SATURDAY.
CONDITIONS SHOULD BE DRY AREA WIDE SATURDAY NIGHT. 90

LONG TERM...SUNDAY THROUGH THURSDAY...HIGH PRESSURE WILL BUILD
IN OVER THE AREA FOR SUNDAY INTO MONDAY NIGHT. EXPECT WARM AND DRY
CONDITIONS DURING THIS TIME PERIOD.  THERE COULD BE SOME RESIDUAL
MOISTURE OVER SOUTHEAST GRANT AND SOUTHERN UNION COUNTY ON SUNDAY AS
THE PREVIOUS LOW DEPARTS TO THE SOUTHEAST.  SLIGHT CHANCE THUNDER
SUNDAY AFTERNOON AND EVENING MAY NEED TO BE ADDED TO THESE
AREAS...BUT FOR NOW WILL KEEP THE FORECAST DRY.

AS WE MOVE INTO MID WEEK...MODELS ARE IN PRETTY GOOD AGREEMENT WITH
THE RIDGE OF HIGH PRESSURE SLOWLY SHIFTING EASTWARD.  AT THE SAME
TIME A DEEP LOW PRESSURE SYSTEM IS EXPECTED TO SET UP OFF THE
CALIFORNIA COAST.  THIS WILL ENHANCE A WARM MOIST SOUTHERLY FLOW TO
THE AREA...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS THE INTERIOR PACIFIC NORTHWEST.  BEST CHANCE SHOWER ACTIVITY
IS EXPECTED TO START ACROSS THE CASCADES AND CENTRAL OREGON AREA ON
TUESDAY...AND EXPAND IN COVERAGE ACROSS ALL AREAS BY WEDNESDAY INTO
THURSDAY.  THIS SCENARIO HAS A GOOD FETCH OF MOISTURE ALONG WITH
HIGH MODEL QPF...FAVORING SHOWERS AND THUNDERSTORMS WITH DECENT
WETTING RAIN POTENTIAL.  WILL CONTINUE TO MONITOR THE EXTENDED AND
MAKE ADJUSTMENTS AS THIS SYSTEM APPROACHES THE NEAR TERM.

HIGHS ACROSS THE LOWER ELEVATIONS LOOK TO BE IN THE MID 70S TO MID
80S FOR THE EXTENDED...AND IN THE MID 60S TO LOWER 70S FOR THE
MOUNTAINS. NORMALS FOR THIS TIME OF YEAR RANGE IN THE MID 60S TO
LOWER 70S FOR THE LOWER ELEVATIONS...AND IN THE UPPER 50S TO LOWER
60S MOUNTAINS. SO OVERALL SLIGHTLY ABOVE NORMAL TO WELL ABOVE NORMAL
TEMPERATURES EXPECTED FOR THE EXTENDED. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  43  68  44 /  30  20  10   0
ALW  61  46  68  48 /  50  20  10   0
PSC  68  44  75  44 /  20  20  10   0
YKM  66  41  75  42 /  20  20   0   0
HRI  66  42  73  41 /  20  20   0   0
ELN  62  42  73  41 /  20  20   0   0
RDM  56  29  66  32 /  30  20   0   0
LGD  55  40  62  41 /  40  40  10   0
GCD  56  36  65  37 /  50  40  10   0
DLS  63  45  74  45 /  20  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/94

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.